Are you on a hormone blockade (ADT) and taking a baby aspirin to protect your heart? You might be putting your life at risk.
A recent small study with lead author Dr. Anthony V. D’Amico, chief of the division of genitourinary radiation oncology at Brigham & Women’s Hospital and the Dana-Farber Cancer Institute, found that men undergoing a hormone blockade (ADT) and taking a baby aspirin each day have a statistically higher chance of dying.
The study synopsis, which appeared in a letter published in the Dec. 27, 2007 issue of the New England Journal of Medicine, concluded that a baby aspirin when taken with ADT could interact with the blockade and elevate liver functions to a dangerous level. When this happens the blockade must be stopped, putting you at risk for continued prostate cancer progression and death.
These results were gleaned from a small study of 206 men with localized prostate cancers who were already enrolled in a trial to compare radiation therapy alone with radiation therapy plus hormone therapy. In the study the hormone therapy included six months of ADT using flutamide.
The Flutamide had a tendency to elevate levels on liver-function tests, which meant that the ADT had to be stopped, at least temporarily, D’Amico explained. Men who didn’t complete six months of hormone therapy were 3.5 times more likely to die from prostate cancer compared to men who got the full course of hormone therapy.
“An explanation for this interaction comes from previous animal studies,” D’Amico said. “For rabbits that take aspirin while undergoing hormone therapy, that aspirin is magnified 100-fold in terms of how much gets into the blood. That makes